Arkansas, 2009Hail and Damaging Winds in Arkansas, May 8, 2009
May 8, 2009 · NWS TSA · 3 events in 1 county or zone
A few severe thunderstorms occurred across Carroll county in the northwest corner of Arkansas during the early morning hours of the 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms occurred across Carroll county in the northwest corner of Arkansas during the early morning hours of the 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 8, 3:09 AM CST, 4 hours 11 minutes earlier.
Area forecast discussion, May 8, 3:09 AM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
409 AM CDT FRI MAY 8 2009
.DISCUSSION...
THE MCS TO OUR NORTH IN KANSAS CONTINUES TO BECOME BETTER
ORGANIZED AND IS BEGINNING TO ACCELERATE TO THE EAST SOUTHEAST. IT
CURRENTLY APPEARS THAT THE BRUNT OF THE ACTIVITY WILL EITHER
REMAIN JUST TO OUR NORTH OR JUST BRUSH THE FAR NORTHEAST PART OF
OUR FORECAST AREA EARLY THIS MORNING BUT WILL KEEP THE FLASH FLOOD
WATCH AS IS IN CASE A SLIGHTLY MORE SOUTHWARD PROPAGATION TO THE
COMPLEX TAKES PLACE OVER THE NEXT FEW HOURS.
AFTERNOON REDEVELOPMENT MAY OCCUR ALONG RESIDUAL OUTFLOW
BOUNDARIES FROM THE MCS OR ALONG THE COLD FRONT THAT WILL BE
DROPPING SOUTH INTO THE AREA. A STRONG CAP WILL STILL NEED TO BE
OVERCOME IN SOUTHEAST OKLAHOMA HOWEVER SO WILL KEEP POPS ON THE
LOW SIDE IN THAT AREA. ANY STORMS THAT DO OCCUR WILL HAVE A HIGH
SEVERE WEATHER POTENTIAL.
THE POTENTIAL EXISTS FOR ANOTHER MCS TONIGHT...MOST LIKELY IN THE
SOUTHERN PART OF OUR FORECAST AREA...BUT IT DOES NOT LOOK LIKE IT
WILL BE AS INTENSE AS THE CURRENT ONE. WHILE SOME LOCALLY HEAVY
RAINFALL MAY OCCUR OVERNIGHT...UNCERTAINTY IN PLACEMENT AND
COVERAGE OF HEAVIER AMOUNTS PRECLUDES THE ISSUANCE OF A FLASH
FLOOD WATCH FOR TONIGHT AT THIS POINT IN TIME.
RAIN CHANCES WILL CONTINUE THROUGH THE WEEKEND AND BEYOND AS AN
UNSETTLED WEATHER PATTERN REMAINS ACROSS THE AREA. THE CHANCES
APPEAR MOST ENHANCED SATURDAY NIGHT AND SUNDAY. A COLD FRONT WILL
SWEEP ACROSS THE AREA DURING THE MIDDLE PART OF NEXT WEEK WITH THE
TIMING OF THE FRONT LOOKING A BIT FASTER THAN PREVIOUS MODEL RUNS
SUGGESTED. THE ECMWF SUGGESTS DRY WEATHER MAY THEN TAKE OVER BY
THE END OF NEXT WEEK AND BEYOND BUT THE GFS DOES NOT AGREE ON THIS
SO WE WILL HAVE TO WAIT AND SEE WHETHER WE WILL GET A CHANCE TO
DRY OUT THEN.
TEMPERATURES ARE TOUGH TODAY AND GUIDANCE NUMBERS LOOK TOUGH TO
BEAT. DID NOT DEVIATE TOO FAR FROM GUIDANCE TEMPERATURES OR POPS
THE NEXT COUPLE DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 82 55 70 51 / 50 30 30 50
FSM 86 62 73 54 / 50 60 50 70
MLC 86 57 67 54 / 20 60 50 60
BVO 80 54 70 47 / 50 20 20 40
FYV 79 57 68 49 / 50 50 50 60
BYV 79 54 67 47 / 60 40 40 60
MKO 83 56 67 52 / 50 50 50 60
MIO 78 54 69 49 / 60 20 30 50
F10 83 56 67 52 / 40 50 40 50
HHW 87 61 73 57 / 20 60 50 60
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM FRIDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ067-OKZ068-OKZ069.
AR...FLASH FLOOD WATCH UNTIL 1 PM FRIDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011.
&&
SHORT TERM...21
LONG TERM....05
PLATEHazardous weather outlook, May 8, 4:19 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
519 AM CDT FRI MAY 8 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
454 AM CDT FRI MAY 8 2009
...SEVERE THUNDERSTORM WATCH UNTIL NOON FROM ABOUT INTERSTATE 40
NORTH...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
ONSET...AFTER 6 AM.
AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST
ARKANSAS.
FLASH FLOOD.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA.
ONSET...AFTER 6 AM.
AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST
ARKANSAS.
HEAVY RAIN.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
DISCUSSION...
A COMPLEX OF SEVERE THUNDERSTORMS IN SOUTHEAST KANSAS EARLY THIS MORNING
WILL CONTINUE TO MOVE OR DEVELOP SOUTHEAST INTO NORTHEASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. THIS COMPLEX IS LIKELY TO PRODUCE LARGE HAIL...
WINDS IN EXCESS OF 60 MILES AN HOUR AND LOCALLY HEAVY ONE HOUR RAINFALL
RATES. THE MOST VULNERABLE AREA WILL BE NORTH AND EAST OF TULSA...ESPECIALLY
IN FAR NORTHEAST OKLAHOMA. SIGNIFICANT SPEED AND DIRECTIONAL SHEAR AND
LARGE VALUES OF POTENTIAL ENERGY SUGGEST MORE STORMS MAY FORM THIS
AFTERNOON OVER SOUTHEAST OKLAHOMA AS A COLD FRONT MOVES THROUGH.
STORMS THAT DO DEVELOP OVER SOUTHEAST OKLAHOMA MAY POSE A TORNADO THREAT
INTO THE EVENING HOURS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THE FRONTAL BOUNDARY WILL BE SOUTH OF OUR AREA INTO EARLY NEXT WEEK.
THIS MEANS CONTINUED THUNDERSTORM POTENTIAL AND THE POSSIBILITY OF
HEAVY RAIN.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
LATEST FORECAST SHOULD BE CLOSELY MONITORED.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.In the hours before
Local storm report, May 8, 5:44 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
644 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM TSTM WND DMG DEWEY 36.80N 95.94W
05/08/2009 WASHINGTON OK BROADCAST MEDIA
LARGE TREE DOWN AND OVER ROAD IN DEWEY
&&
SFPLocal storm report, May 8, 6:51 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
751 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM TSTM WND DMG MIAMI 36.87N 94.88W
05/08/2009 OTTAWA OK EMERGENCY MNGR
REPORTS OF TREES AND POWER LINES DOWN...LARGE LIMBS
BLOCKING ROADS.
0705 AM TSTM WND DMG COMMERCE 36.93N 94.87W
05/08/2009 OTTAWA OK EMERGENCY MNGR
TREES AND POWER LINES DOWN
&&
NMMLocal storm report, May 8, 7:06 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
806 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 AM TSTM WND DMG PICHER 36.99N 94.83W
05/08/2009 OTTAWA OK EMERGENCY MNGR
ROOF BLOWN OFF GYM
&&
SFPLocal storm report, May 8, 7:07 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
807 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM TSTM WND DMG PEORIA 36.92N 94.67W
05/08/2009 OTTAWA OK EMERGENCY MNGR
TREE DOWN ON A MOBILE HOME
&&
SFPLocal storm report, May 8, 7:12 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
812 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 AM TSTM WND DMG DELAWARE 36.78N 95.64W
05/08/2009 NOWATA OK LAW ENFORCEMENT
TREE LIMBS DOWN
&&
NMMSpecial weather statement, May 8, 7:17 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
817 AM CDT FRI MAY 8 2009
OKZ061>063-067>070-081345-
ADAIR OK-CHEROKEE OK-DELAWARE OK-MAYES OK-MUSKOGEE OK-ROGERS
OK-WAGONER OK-
817 AM CDT FRI MAY 8 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 845 AM CDT
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
NORTHEASTERN MUSKOGEE AND CHEROKEE
IN NORTHEAST OKLAHOMA
WAGONER...SOUTHERN ROGERS...SOUTHERN DELAWARE...ADAIR AND
SOUTHERN MAYES
AT 817 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES EAST OF COLCORD TO 4 MILES SOUTHEAST OF
VERDIGRIS...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...TULSA...MARIETTA...PUMPKIN
CENTER...STILWELL...BARON...CHRISTIE...PROCTOR...WESTVILLE...
BALLARD...WATTS...OAKS...LEACH...TWIN OAKS...KANSAS...COLCORD...WEST
SILOAM SPRINGS...INOLA...CATOOSA...VERDIGRIS...TIAWAH...TAHLEQUAH...
HULBERT...ELDON...LOST CITY...PEGGS...SCRAPER...WAGONER...
TULLAHASSEE...PORTER...OKAY...REDBIRD...MAZIE...MURPHY...CHOUTEAU...
LOCUST GROVE...ROSE...SALINA...MUSKOGEE AND FORT GIBSON.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
LAT...LON 3576 9450 3566 9549 3625 9582 3636 9459
TIME...MOT...LOC 1317Z 336DEG 25KT 3628 9459 3618 9566Thunderstorm Wind, Carroll
- When
- May 8, 7:20 AM CST
- Where
- Carroll County, 2 mi NE of Busch
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.490, -93.794
Thunderstorm winds estimated at 70 miles an hour blew down two trees. The trees blocked a highway.
Thunderstorm Wind, Carroll
- When
- May 8, 7:24 AM CST
- Where
- Carroll County, 1 mi SW of Beaver
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.460, -93.783
Hail, Carroll
- When
- May 8, 9:03 AM CST
- Where
- Carroll County, Eureka Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.400, -93.730
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 8, 20092 deaths · 17 injured · $90,000 · EF3 · 27 events
- Tornadoes and Flash Flooding in Missouri, May 8, 20091 death · 9 injured · $106 million · EF3 · 57 events
- Tornadoes and Flash Flooding in Illinois, May 8, 20091 death · 29 injured · $286 million · EF1 · 21 events
- Tornado and Damaging Winds in Missouri, May 8, 20092 deaths · $62 million · EF0 · 10 events
- Flash Flooding and Flooding in Kansas, May 8, 20091 death · 1 injured · $33 million · 1.25 in hail · 60 events
- Tornadoes in North Carolina, May 8, 20096 injured · $205,000 · EF2 · 2 events
- Flooding and Damaging Wind in West Virginia, May 8 to 10, 2009$40 million · 50 kt wind · 6 events
- Tornadoes and Hail in Tennessee, May 8, 2009$110,000 · EF2 · 18 events
- Damaging Winds in Kansas, May 8, 2009$9.0 million · 78 kt wind · 2 events
- Flash Flood and Hail in Texas, May 8 to 9, 2009$317,000 · 4 in hail · 46 events
- Flash Flooding and Flooding in Kentucky, May 8 to 9, 2009$1.2 million · 11 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 2009$127,000 · 2 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169038, 169039, 169040.